Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 44, NWS St. Louis, MO

January 18, 2020Callaway County, Osage County, Missouri

NWS St. Louis, MO issued this river flood warning at Jan 18, 2020, 8:47 PM CST for Callaway County, Osage County, Missouri. It took effect at Jan 19, 2020, 12:00 AM CST. It was in force for 50 hr.

The area

The outline as issued.

The facts

Issued
Jan 18, 2020, 8:47 PM CST (02:47 UTC)
In effect from
Jan 19, 2020, 12:00 AM CST
Expired
Jan 21, 2020, 2:24 AM CST
In force
50 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Callaway County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River near Chamois (CMSM7).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
28 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

181 
WGUS43 KLSX 190247
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
847 PM CST Sat Jan 18 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri...
 

  Missouri River near Chamois

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC027-151-200246-
/O.NEW.KLSX.FL.W.0044.200119T0600Z-200121T0824Z/
/CMSM7.1.ER.200119T0600Z.200119T1200Z.200119T2024Z.NO/
847 PM CST Sat Jan 18 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Missouri River near Chamois
* from late tonight to late Monday night.
* At  7:50 AM Friday the stage was 12.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Impact:  At 17.0 feet...Flood Stage:  Lower lying bottom land begins
  to flood.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/19  01/20  01/21  01/22  01/23

Missouri River
  Chamois         17.0   12.30      17.4   15.2   13.0   11.9   10.8


&&


LAT...LON 3871 9185 3873 9164 3868 9164 3855 9192
      3864 9198                       



$$
2 follow-up statements
789 
WGUS83 KLSX 191605
FLSLSX

Flood Statement
National Weather Service St Louis MO
1005 AM CST Sun Jan 19 2020

...The flood warning continues for the following rivers in 
Missouri...
 
  Missouri River near Chamois
  Missouri River at Hermann
  Missouri River at Gasconade

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC027-151-202204-
/O.EXT.KLSX.FL.W.0044.000000T0000Z-200121T0800Z/
/CMSM7.1.ER.000000T0000Z.200119T1800Z.200119T2000Z.NO/
1005 AM CST Sun Jan 19 2020

The Flood Warning continues for
  the Missouri River near Chamois
* until late Monday night.
* Flood stage is 17.0 feet.
* The river is forecast to have a maximum value of 17.2 feet this 
  afternoon.
* Impact:  At 17.0 feet...Flood Stage:  Lower lying bottom land begins
  to flood.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/20  01/21  01/22  01/23  01/24

Missouri River
  Chamois         17.0              15.3   13.0   11.9   10.8    8.8

&&

LAT...LON 3871 9185 3873 9164 3868 9164 3855 9192
      3864 9198                       

$$

MOC073-139-202204-
/O.CON.KLSX.FL.W.0039.000000T0000Z-200122T0600Z/
/GSCM7.1.ER.200117T0927Z.200119T1800Z.200120T1800Z.NO/
1005 AM CST Sun Jan 19 2020

The Flood Warning continues for
  the Missouri River at Gasconade
* until late Tuesday night.
* At  7:30 AM Thursday the stage was 21.4 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Impact:  At 23.5 feet...The southern end of School House Road south 
  of Rhineland begins flooding near this height.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/20  01/21  01/22  01/23  01/24

Missouri River
  Gasconade       22.0   21.40      22.6   20.0   18.3   17.1   15.0

&&

LAT...LON 3872 9150 3869 9150 3866 9156 3868 9164
      3873 9164                       

$$

MOC073-139-202204-
/O.EXT.KLSX.FL.W.0040.000000T0000Z-200121T0300Z/
/HRNM7.1.ER.200118T2332Z.200119T0730Z.200119T2100Z.NO/
1005 AM CST Sun Jan 19 2020

The Flood Warning continues for
  the Missouri River at Hermann
* until Monday evening.
* At  9:30 AM Sunday the stage was 21.2 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  late this afternoon.
* Impact:  At 21.0 feet...Minor flooding of cropland begins...
  particularly just north of the Highway 19 bridge along the Loutre 
  River.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/20  01/21  01/22  01/23  01/24

Missouri River
  Hermann         21.0   21.18      20.6   19.0   17.8   16.2   14.2

&&

LAT...LON 3875 9136 3866 9119 3861 9123 3869 9150
      3872 9150                       

$$
421 
WGUS83 KLSX 192114
FLSLSX
Flood Statement
National Weather Service St Louis MO
314 PM CST Sun Jan 19 2020

...The flood warning is cancelled for the following rivers in 
Missouri...

 
  Missouri River near Chamois

  Missouri River at Hermann

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC027-151-192144-
/O.CAN.KLSX.FL.W.0044.000000T0000Z-200121T0800Z/
/CMSM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
314 PM CST Sun Jan 19 2020

The Flood Warning is cancelled for
  the Missouri River near Chamois.
* Flood stage is 17.0 feet.
* The river is forecast to stay below flood stage with a maximum 
  value of 16.6 feet this evening.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/20  01/21  01/22  01/23  01/24

Missouri River
  Chamois         17.0                     15.3   13.0   11.9   10.8


&&


LAT...LON 3871 9185 3873 9164 3868 9164 3855 9192
      3864 9198                       



$$

MOC073-139-192144-
/O.CAN.KLSX.FL.W.0040.000000T0000Z-200121T0300Z/
/HRNM7.1.ER.200118T2332Z.200119T0730Z.200119T1730Z.NO/
314 PM CST Sun Jan 19 2020

The Flood Warning is cancelled for
  the Missouri River at Hermann.
* At  2:30 PM Sunday the stage was 20.7 feet.
* Flood stage is 21.0 feet.
* The river fell below flood stage at 11:30 AM Sunday.
* The river will continue falling to 20.6 feet by tomorrow morning.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/20  01/21  01/22  01/23  01/24

Missouri River
  Hermann         21.0   20.73             20.6   19.0   17.8   16.2


&&


LAT...LON 3875 9136 3866 9119 3861 9123 3869 9150
      3872 9150                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jan 18, 5:39 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 18, 5:39 PM CST, 3 hours 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
539 PM CST Sat Jan 18 2020

.SHORT TERM...  (Through Late Sunday Night)
Issued at 311 PM CST Sat Jan 18 2020

Strong and gusty winds continue this afternoon due to the tight
surface pressure gradient between the deep surface low over MI and
the surface ridge building into the Plains.  Will only see a gradual
decrease in winds speeds tonight and Sunday.  These strong west-
northwest winds will continue to bring much colder air into our
region. The sky should continue to slowly clear from west to east
late this afternoon and this evening as colder and drier air
advects into the area. Lows tonight will be about 10 to 15
degrees below normal. The combination of the very cold lows
tonight and the winds will result in wind chills dropping to
around 15 below zero across parts of northeast MO and west central
IL by early Sunday morning. Will issue a Wind Chill Advisory late
tonight and Sunday morning across this area due to the bitterly
cold wind chills forecast. The snow/sleet cover on the ground in
this area will also lead to slightly colder temperatures. The cold
conditions will continue Sunday and Sunday night with continued
northwesterly upper level flow and as the 1045 mb surface ridge,
very cold air mass over the northern Plains slowly builds
southeastward into MO. Even colder low temperatures are expected
Sunday night, mainly in the singe digits, although the winds will
diminish by this time.

GKS

.LONG TERM...  (Monday through Next Saturday)
Issued at 311 PM CST Sat Jan 18 2020

The models are consistent that a strong northwest flow shortwave
will drop southward through our area Monday afternoon and
evening. Although the surface/boundary layer will continue to be
dry with surface ridging over our area, it appears that there
will likely be at least flurries ahead of this shortwave on
Monday and Monday evening. Could not rule out a brief period of
light snow Monday afternoon and evening, mainly across central
and southeast MO leading to a dusting of snow accumulation. Will
see the start of a warming trend by Tuesday afternoon due to
rising upper level heights, and as the surface wind becomes
southerly as the surface ridge finally shifts east of the region.
The chance of precipitation will return to much of the forecast
area by Wednesday night as south-southwesterly winds bring
increasing low level moisture into our area ahead of an
approaching upper level trough. The chance of precipitation will
continue for the remainder of the work week as an upper level low
and associated surface low shift eastward through our area. The
operational GFS model is further north with the track of the
surface low which would favor a precipitation type of mainly
liquid rain, while the ECMWF model is further south with the path
of the surface low which would favor a wintry mix. For now will
lean toward the warmer model solution, but there still may be a
wintry mix during the late night and early morning hours, mainly
across northeast MO and west central IL.

GKS

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 529 PM CST Sat Jan 18 2020

VFR flight conditions are expected tonight with gusty northwest
surface winds continuing. Gusty northwest winds will continue on
Sunday although there should be a gradual diminishing trend
through the day. The big question for Sunday is the
extent/coverage of cloud cover. Present thinking is we will see
diurnal cu/stratocu develop during the morning into afternoon
with cloud bases from 2,500-3,500 feet. Northeast MO and west
central IL could see MVFR cigs with the stratocu, while elsewhere
the cloud bases may predominately be in the low VFR range.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Chill Advisory from midnight tonight to noon CST Sunday for
     Knox MO-Lewis MO.

IL...Wind Chill Advisory from midnight tonight to noon CST Sunday for
     Adams IL-Brown IL.

&&

WFO LSX
Hazardous weather outlook, Jan 18, 3:34 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
334 PM CST Sat Jan 18 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-192145-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
334 PM CST Sat Jan 18 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Wind chills of 15 degrees below zero are expected across parts of
northeast Missouri and west-central Illinois late tonight. A Wind
Chill Advisory is in effect for this area late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills of 15 degrees below zero are expected across parts of
northeast Missouri and west-central Illinois Sunday morning. A Wind
Chill Advisory is in effect for this area Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 9:49 PM CSTRiver Flood WarningLSXJefferson23 hr
Jan 19, 10:31 AM CSTRiver Flood WarningLSXFranklin35 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.